Tornadoes · United States · Iowa · 2017

EF0 tornado, Alton to Matlock, Iowa, May 17, 2017

From Alton to Matlock, this EF0 tornado ran 0.0 miles across Sioux County on May 17, 2017, touching down at 2:10 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 17, 2017
Touchdown
2:10 PM CDT (19:10 UTC)
Lifted
2:12 PM CDT (19:12 UTC)
On the ground
2 minutes
Path length
0.0 miles (0.0 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Sioux County
Touchdown point
43.020, -95.970
Lift-off point
43.020, -95.970
Record number
1705171310-01

What the Weather Service recorded

Severe Thunderstorms moved through the Tri-State area and resulted in strong winds and even a brief tornado. Much of the resultant damage was to trees.

A brief touchdown.

Brief touchdown reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS FSD issued a tornado warning for this county at 18:56 UTC, 14 minutes before the tornado touched down, in force until 19:30 UTC.

The county was under a tornado watch, issued at 18:41 UTC and running to 22:43 UTC.

Issued (UTC)ExpiredProductOffice
18:33 UTC19:00 UTCTornado WarningFSD
18:41 UTC22:43 UTCTornado WatchFSD
18:56 UTC19:30 UTCTornado WarningFSD
19:03 UTC19:30 UTCTornado WarningFSD
19:28 UTC20:00 UTCTornado WarningFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:20 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 17, 12:37 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 17, 12:37 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1237 PM CDT Wed May 17 2017

.SHORT TERM...(Today and Tonight)
Issued at 400 AM CDT Wed May 17 2017

Synoptically, surface boundary currently extends from south central
MN, southwestward to east central Neb. Aloft, mid level low pressure
is closed off near the KS/CO border, with another large closed upper
low over Idaho. The various models are in pretty good agreement in
moving the upper low northeastward toward west central IA by 00Z
Thursday, then filling the low tonight as it moves toward western
Lake Superior. One of the more remarkable things today is how much
stronger the northerly winds look over a large portion of our
forecast area. The surface boundary pretty much hangs up close to
where it is now, extending across northwest IA. To the north and
northwest of this boundary, gradient really tightens up with a lot
of 25 to 35 knots in the mixed layer. Therefore our SD zones, as
well as many of our southwest MN zones, will have north to northeast
winds increasing to 20 to 30 mph. Then as the surface boundary moves
further southeast tonight, our forecast area could see a lot of 20
to 35 mph from I 29 and points eastward, with decreasing winds in
our western zones. Because of the rainfall and northerly winds, many
locations will not see temperatures move a whole lot today. However
our zones in northwest IA and immediate adjacent locations should
see warming in the upper 60s to lower 70s.

In terms of rainfall, 850-700mb frontogenesis is rather
disorganized, however some does exist this morning from southwest MN
to to near Tyndall SD, pinwheeling this afternoon to along the I 29
corridor. This mimics the movement of a broad trowal maximized in
the 305-320K layer coinciding with deep moisture. All of this is
just on the backside of the movement of the mid and upper low, with
500-300mb QG forcing moving across our eastern zones. Although high
pops are warranted throughout nearly all of our forecast area at one
time or another, there is consensus in showing the most rainfall
coincident in the frontogenetic and trowaling areas, with an average
of one to one and a half inches possible in the late morning and
afternoon generally in southwest MN and Brookings, southward to
southeast SD. Heading into northwest IA, rain amounts may average
closer to an inch or so, with the lightest amounts confined to our
western zones of around a half inch. In terms of severe weather
chances, agree with the current SPC outlook in that there is a
slight risk in our far southeast corner, from about Ida county to
Spencer IA in the mid to late afternoon. We have the aforementioned
surface boundary swinging through during this time frame, with 850-
500mb lapse rates just over 7C/km. MU Cape in the elevated layers is
averaging around 1100 J/kg in this area, but one limiting factor due
to the rainfall today is effective shear. The SRH in the effective
inflow layer is just 50, with surface to 3km SRH a modest 85. Cape
in the effective shear layer is about 800 J/kg. NAM soundings show
DCAPE's this afternoon in that region just over 600, so the primary
threat would likely be elevated hailers. Basically our far southeast
zones are what appears to be just on the back edge of the primary
severe threat.

Tonight as the low pulls northeastward, stabilization takes over in
northwest IA this evening ending the severe threat rather early. The
rainfall will also subside, and not really expecting any pockets of
heavy rainfall tonight anywhere in our area. With the brisk
northerly wind mentioned above, lows tonight will be chilly, with
mid 40s to lower 50s common.

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CDT Wed May 17 2017

A brief upper level ridge will begin to build over the area on
Thursday, bringing quieter and drier conditions. Surface northerly
flow will be advecting cooler air and unseasonable temperatures into
the area. Highs will generally be from the mid 50s east of I-29 to
lower 60s west.

Unsettled weather conditions return this weekend as an upper trough
over the Pacific northwest slides northeast from the Four Corners to
the High Plains. A shortwave will be moving into the area ahead of
the lead upper low Thursday night into Friday, increasing rain
chances across the area. GFS/ECMWF suggest a saturated atmosphere
while NAM shows a drier atmosphere between the 950/850mb
layer early Friday morning. Leaned to GFS/ECMWF for this time
frame. Models also show a weak instability ahead of the 850mb
boundary; therefore a little potential for thunder is possible.
Another concern for Friday is the well below temperatures expected
thanks to the northeasterly cold air and precipitation. Highs
will range from the mid 40s to lower 50s, readings in the lower
40s could be possible.

Rain and thunderstorm chances continue on Saturday as the main upper
low slides into the area. Precipitation chances will depend on the
location of the surface low; but a lot of inconsistencies still
remain with this system. By 12Z Saturday, the ECMWF tracks the low
close to the CWA, somewhere between Nebraska and Iowa border,
while the NAM/GFS track the low farther south. Despite the
uncertainty in depicting the track and time, most areas will see
rain through Saturday afternoon.

Looking ahead through the remainder of the extended, drier
conditions and milder temperatures will be in place, at least
through Sunday. Periodic showers and thunderstorms return on Monday
into Wednesday as several shortwaves move in across the Northern
Plain. There is plenty of uncertainty at this point; therefore did
not make major changes during this time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1237 PM CDT Wed May 17 2017

Widespread MVFR-locally IFR conditions will be prevalent through
the period, largely associated with bands of rain and scattered
thunderstorms rotating around a storm system moving from eastern
Nebraska into the Upper Mississippi Valley during this period.
Thunder threat is greatest along and east of KYKN-KFSD-KMML line,
with isolated strong to severe storms bringing a potential for
hail to parts of northwest Iowa through this afternoon.

In addition to the low ceilings and scattered thunder threat,
strong northerly winds will gust in excess of 25kt at times,
mainly across southeast/east central South Dakota and southwest
Minnesota.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, May 17, 12:53 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1253 PM CDT Wed May 17 2017

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
181800-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
1253 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will lift through the area during the
afternoon and early evening hours. Scattered strong to perhaps
severe storms are possible. The primary risks will be large hail
to the size of golf balls, 60 mph winds, and an isolated tornado
cannot be ruled out.

This thunderstorm activity activity will diminish quickly this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 7pm.

IAZ001-MNZ072-080-081-089-097-098-SDZ062-066-067-069-070-181800-
Lyon IA-Lyon MN-Murray-Cottonwood-Nobles-Pipestone-Rock-Minnehaha-
Turner-Lincoln SD-Yankton-Clay SD-
1253 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will lift northward this
afternoon and into the evening hours. While widespread severe
storms are not expected, an isolated strong storm with large hail
is possible. Additionally, localized rainfall greater than 1 inch
may be possible, and could lead to localized ponding of water in
poor drainage areas.

Heavy rainfall will diminish this evening, with rain ending by
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-SDZ038>040-050-052>061-063>065-068-181800-
Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
1253 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue into the evening and
overnight hours. Severe storms are not expected, and rainfall may
average one to one and a half inches into Thursday morning. Brief
heavy rainfall can create ponding water or limited flooding in
poor drainage urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

7.2 hours before the tornado, 192 km from the path. May 17, 2017.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 121 joules per kilogram, CIN -156, lifted condensation level 1106 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 119 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-156 J/kg
Surface CAPE
95 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

4.8 hours after it, 192 km from the path. May 18, 2017.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 29 joules per kilogram, CIN -10, lifted condensation level 798 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
254 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Orange City (ORC), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:10 UTC64.464.480° 7 kt994.2-RA
17:15 UTC64.464.490° 9 kt994.2
17:20 UTC64.464.490° 7 kt14994.2
17:30 UTC64.462.6100° 8 kt993.9
17:35 UTC64.462.690° 7 kt993.9
17:40 UTC64.464.4100° 9 kt993.9
17:50 UTC66.264.490° 6 kt993.6
17:55 UTC66.264.480° 7 kt993.6
18:00 UTC66.264.490° 9 kt993.2
18:10 UTC66.264.480° 7 kt992.9
18:15 UTC66.264.490° 7 kt992.9
18:20 UTC66.264.490° 7 kt992.9
18:30 UTC66.264.480° 7 kt992.6
18:35 UTC66.264.490° 8 kt992.6RA
18:40 UTC66.264.490° 8 kt992.6+RA
18:50 UTC64.464.460° 6 kt991.9-RA
18:55 UTC64.462.6160° 7 kt992.2-RA
19:00 UTC66.264.40° 0 kt991.9
19:10 UTC66.262.640° 4 kt991.2
19:15 UTC64.462.60° 0 kt991.5+RA
19:20 UTC64.462.6200° 3 kt992.2+RA
19:30 UTC66.264.4210° 5 kt991.2-RA
19:35 UTC66.262.6240° 18 kt28991.2-RA
19:40 UTC64.460.8280° 21 kt28991.5-RA
19:50 UTC60.857.2290° 13 kt991.5-RA
19:55 UTC60.857.2300° 14 kt991.9RA
20:00 UTC60.857.2290° 13 kt991.9-RA
20:10 UTC5957.2320° 9 kt992.2-RA
20:15 UTC5957.2360° 10 kt992.6
20:20 UTC57.255.410° 8 kt992.6
20:30 UTC57.255.4340° 8 kt991.9-RA
20:35 UTC5955.4340° 8 kt991.9-RA
20:40 UTC60.857.2330° 8 kt991.9
20:50 UTC60.855.4320° 7 kt992.2
20:55 UTC5955.4300° 8 kt992.6RA
21:00 UTC60.855.4260° 8 kt993.2+RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the touchdown began at 19:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:10 UTCTORNADO3 Ne AltonSioux, IATORNADO BRIEFLY TOUCHED THE GROUND.
19:42 UTCTORNADO1 W MatlockSioux, IA
21:52 UTCHAIL 0.754 S OcheyedanOsceola, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 17, 2017

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 171:24 AM CDTEF1Clay, NE2.250
May 172:42 PM CDTEF0Sioux, IA0.010
May 173:48 PM CDTEF1Cuming, NE0.450
May 174:16 PM CDTEF1Jefferson, IA3.225
May 174:29 PM CDTEF0Wabasha, MN0.830$10,000
May 175:04 PM CDTEF0Rock Island, IL0.725
May 175:21 PM CDTEF1Trempealeau, WI1.1250$60,000
May 176:36 PM CDTEF1Washington, IA6.040
May 176:50 PM CDTEF0Winneshiek, IA0.230$2,000
May 177:35 PM CDTEF0Wabasha, MN0.330$10,000
May 177:44 PM CDTEF1Scott, IA2.125$2,000
May 178:00 PM CDTEF1Mercer, IL8.1150$40,000
May 178:44 PM CDTEF1Henry, IL2.150
May 179:20 PM CDTEF2Henry, IL1.3501$40,000
May 1710:21 PM CDTEF1Boone, IL10.3100$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.